Alert archive / California / Gale Warnings in 2018

Gale Warning 2, NWS Los Angeles, CA

January 10, 2018

NWS Los Angeles, CA issued this gale warning at Jan 10, 2018, 5:36 PM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2018, 5:36 PM PST (01:36 UTC)
Expired
Jan 10, 2018, 8:23 PM PST
In force
3 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

841 
WHUS76 KLOX 110136
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service LOS ANGELES/OXNARD CA
536 PM PST Wed Jan 10 2018

PZZ676-110945-
/O.UPG.KLOX.SC.Y.0002.000000T0000Z-180111T1100Z/
/O.NEW.KLOX.GL.W.0002.180111T0136Z-180111T0500Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
536 PM PST Wed Jan 10 2018

...GALE WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING...

The National Weather Service in Los Angeles/Oxnard has issued a
Gale Warning, which is in effect until 9 PM PST this evening. The
Small Craft Advisory is no longer in effect.

* Winds...Northwest winds 15 to 25 kt with gusts to 35 kt are 
  expected when winds are strongest.

* Seas...Combined seas of 7 to 9 feet with periods around 12 
  seconds are expected when waves are largest.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ673-110500-
/O.UPG.KLOX.SC.Y.0002.000000T0000Z-180111T0500Z/
/O.NEW.KLOX.GL.W.0002.180111T0136Z-180111T0500Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
536 PM PST Wed Jan 10 2018

...GALE WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING...

The National Weather Service in Los Angeles/Oxnard has issued a
Gale Warning, which is in effect until 9 PM PST this evening. The
Small Craft Advisory is no longer in effect.

* Winds...Northwest winds 20 to 25 kt with gusts to 30 kt are 
  expected when winds are strongest.

* Seas...Combined seas of 9 to 10 feet with periods around 12 
  seconds are expected when waves are largest.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ645-110500-
/O.CON.KLOX.SC.Y.0002.000000T0000Z-180111T0500Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
536 PM PST Wed Jan 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous sea conditions will
exist for small craft. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

PZZ670-110500-
/O.CON.KLOX.SC.Y.0002.000000T0000Z-180111T0500Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
536 PM PST Wed Jan 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous sea conditions will
exist for small craft. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

PZZ650-110500-
/O.CON.KLOX.SC.Y.0003.000000T0000Z-180111T0500Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
536 PM PST Wed Jan 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous sea conditions will
exist for small craft. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
1 follow-up statement
499 
WHUS76 KLOX 110423
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service LOS ANGELES/OXNARD CA
823 PM PST Wed Jan 10 2018

PZZ673-676-111100-
/O.CAN.KLOX.GL.W.0002.000000T0000Z-180111T0500Z/
/O.NEW.KLOX.SC.Y.0004.180111T0423Z-180111T1100Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
823 PM PST Wed Jan 10 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST THURSDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has issued a
Small Craft Advisory, which is in effect until 3 AM PST Thursday.
The Gale Warning has been cancelled.

* Winds...Northwest winds 15 to 25 kt with gusts to 30 kt are 
  expected when winds are strongest.

* Seas...Combined seas of 8 to 11 feet with periods around 12 
  seconds are expected when waves are largest.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous sea conditions will
exist for small craft. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

PZZ645-670-110530-
/O.CAN.KLOX.SC.Y.0002.000000T0000Z-180111T0500Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
Point Piedras Blancas to Point Sal from 10 to 60 NM-
823 PM PST Wed Jan 10 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Small Craft Advisory.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

$$

PZZ650-110530-
/O.CAN.KLOX.SC.Y.0003.000000T0000Z-180111T0500Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
823 PM PST Wed Jan 10 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Small Craft Advisory.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at Jan 10, 3:59 PM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 10, 3:59 PM PST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
359 PM PST Wed Jan 10 2018

...Updated Aviation Discussion...

.SYNOPSIS...
Offshore winds and high pressure through the weekend will bring
above normal temperatures to Southwest California , with Saturday
the warmest. A low pressure system may approach by next Tuesday
for onshore flow, increasing clouds and a cooling trend.

&&

.SHORT TERM...(TDY-SAT)

Ridge building back over the state and dry weather is back to stay
for awhile. Decent north flow setting up behind yesterday's storm
will generate gusty advisory level winds through the Santa Ynez
range and the I5 corridor through this evening. Then winds shift
to northeast and we'll be in a weak Santa Ana pattern Thu-Fri
before gradients surge up to around -7mb LAX-DAG Sat. At that
point we may be back into another advisory event for at least
parts of LA/Ventura counties but we'll see if forecast gradients
stay strong or start to weaken as we get closer to Sat. There's
very little upper support for this one so odds seem to favor a
weaker event than is being advertised.

Either way, temps will be on the way up, peaking Sat with highs in
the low to mid 80s for valleys and interior coast and 70s most
other lower elevation locations. May get some dense fog across
interior SLO tonight as moisture works its way in from the
southern San Joaquin valley.

.LONG TERM...(SUN-WED)

Will see slight cooling for coast/valleys Sun/Mon as offshore
gradients weaken but still 10-15 degrees above normal in many
areas. Cooling trend to continue through mid week as onshore flow
slowly returns. Temps will cool to "only" 3-6 degrees above normal
by Wed. It's possible we could see some patchy marine layer
clouds returning to the coast by Wed and some high clouds at
times, but otherwise still plenty of sunshine.

Models still showing something for the end of next week but so far
none of the solutions have indicated anything more than a light
event at best by around Fri the 19th followed quickly by a Santa
Ana event over the weekend.

&&

.AVIATION...11/0000Z.

At 2300Z, there was a surfaced based inversion at KLAX. The top of
the inversion was around 200 feet with a temperature of 17 deg C.

Overall, high confidence all tafs, except moderate confidence in
KPRB where dense fog will be possible after 09Z. Reduced vsby in
fog or haze may affect some sites, especially those in the L.A.
coast and valleys.

KLAX...High confidence in 00Z TAF. MVFR CIGs expected 09Z-20Z but
timing may differ by +/- 2 hrs on each side of that time range.
10% chance that east winds increase to 10 knots.

KBUR...high confidence in 00Z TAF. VFR conditions are expected
except for MVFR haze Thursday morning.

&&

.MARINE...10/200 PM.

For the Outer Waters, low confidence in current forecast. Zones
PZ673 and PZ676 were gusting into the Gale Warning category. Local
gusts to 35 knots were inserted in PZ676 where the winds were the
strongest, and local gusts to 35 knots will also get placed in
PZ673 this afternoon. For Thursday through Sunday, winds and seas
are generally expected to remain below SCA levels, although there
is a 50% chance of SCA level winds across PZZ676 through Thursday
night.

For the Inner Waters, low confidence in current forecast. For the
waters north of Point Sal, SCA conditions for winds and seas will
continue through this evening. From tonight through Sunday, winds
and seas are expected to remain below SCA levels. For the waters
south of Point Conception, SCA level winds across the SBA Channel
have been extended through this evening. Winds and seas should
remain below SCA levels tonight through Sunday.

A large westerly swell will slowly diminish late this afternoon.
However, the large swell will continue to generate high surf
conditions along west and northwest-facing beaches and impact
west-facing harbor entrances.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 8 PM PST this evening for
      zones 34-35-40-41-87. (See LAXCFWLOX).
     Wind Advisory in effect until 3 AM PST Thursday for zones
      39-52>54. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST this evening
      for zones 645-650-670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PST Thursday for
      zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(SAT-WED)
Advisory level Santa Ana winds possible Saturday across parts of
LA/Ventura counties.

&&

PUBLIC...MW
AVIATION...Smith
MARINE...Sweet
SYNOPSIS...STu

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 8:23 PM PSTSmall Craft AdvisoryLOX6 hr

Nearby

Gale Warnings in California, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.